Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Wilmington, OH

November 10, 2002Adams County, Pike County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 2002, 8:21 PM EST for Adams County, Pike County, Ross County, Ohio. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 8:21 PM EST (01:21 UTC)
Expired
Nov 10, 2002, 9:15 PM EST
In force
54 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Adams County, OH, Pike County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 65 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 8:30 PM ESTHail 1.75West Union, OH
Nov 10, 8:30 PM ESTThunderstorm Wind 50 EJasper, OHA few trees were knocked down.
Nov 10, 8:45 PM ESTHail 1Piketon, OHLarge hail caused damage to several cars.
Nov 10, 9:00 PM ESTThunderstorm Wind 50 EKingston, OHTrees and large limbs were downed across the northeast part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:35 PM ESTTornado WatchSPC6 hr
Nov 10, 5:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 110121
SVRILN
OHC001-131-141-110215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
821 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSS COUNTY IN OHIO...
  PIKE COUNTY IN OHIO...
  ADAMS COUNTY IN OHIO...

* UNTIL 915 PM EST...

* AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PEEBLES...OR ABOUT 17 MILES
  SOUTH OF HILLSBORO...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BAINBRIDGE...
  CHILLICOTHE...
  CYNTHIANA...
  FRANKFORT...
  KINCAID SPRINGS...
  NORTH FOLK VILLAGE...
  PEEBLES...
  PIKE LAKE...
  PIKETON...
  WAVERLY...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:25 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 10, 4:25 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EST SUN NOV 10 2002

RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO
WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON
FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE
OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST
AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT
AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO
PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES.

DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY
DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW
LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR
ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY
BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY
TOO MUCH FROM MAV TEMPERATURES.

.ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 10 hours 1 minute before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND
AHEAD OF THE FRONT.

DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN
KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.  THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL
OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER.

THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.  ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HICKMAN

In the hours before

Special weather statement, Nov 10, 7:25 PM EST, 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>045-051>053-
060>062-070-071-077-110115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EST SUN NOV 10 2002

TORNADO WATCH 747 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES...

IN OHIO...
MERCER...AUGLAIZE AND HARDIN.

TORNADO WATCH 744 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES...

IN OHIO...
DARKE...SHELBY...MIAMI...LOGAN...UNION...CHAMPAIGN...CLARK...
PREBLE...MONTGOMERY...GREEN...BUTLER...WARREN AND HAMILTON...

IN INDIANA...
WAYNE...FAYETTE...UNION...FRANKLIN...RIPLEY...DEARBORN...OHIO
AND SWITZERLAND...

IN KENTUCKY...
CARROLL.

THE SEVERE WEATHER THREAT HAS ENDED ACROSS THESE AREAS. HOWEVER...
ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE
LATE EVENING HOURS.
Local storm report, Nov 10, 7:32 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
732 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    2 SE DEGRAFF              OH   1.00 INCH HAIL
11/10/02   LOGAN

0414 PM    RIVERSIDE                 OH   1.75 INCH HAIL
11/10/02   MONTGOMERY

0430 PM    WEST LIBERTY              OH   TORNADO
11/10/02   LOGAN                          POSSIBLE TORNADO TOUCHDOWN
Local storm report, Nov 10, 7:47 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
747 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    CONNERSVILLE              IN   WIND DAMAGE
11/10/02   FAYETTE                        TREES REPORTED DOWN
                                          COUNTYWIDE

0458 PM    URBANA                    OH   1.00 INCH HAIL
11/10/02   CHAMPAIGN

0535 PM    COLUMBUS                  OH   1.00 INCH HAIL
11/10/02   FRANKLIN
Local storm report, Nov 10, 7:57 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
757 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    JOHNSTOWN                 OH   1.00 INCH HAIL
11/10/02   LICKING

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:46 PM ESTSevere Thunderstorm WarningILNBrown44 min
Nov 10, 7:51 PM ESTSevere Thunderstorm WarningILNBrown39 min
Nov 10, 8:27 PM ESTTornado WarningILNAdams48 min
Nov 10, 8:37 PM ESTTornado WarningILNPike38 min
Nov 10, 8:46 PM ESTTornado WarningILNScioto44 min
Nov 10, 9:16 PM ESTSevere Thunderstorm WarningILNHocking29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.